Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 25, 2017Goodhue County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 25, 2017, 8:16 AM CDT for Goodhue County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 8:16 AM CDT (13:16 UTC)
Expired
Jul 25, 2017, 9:00 AM CDT
In force
44 min
Issued by
NWS Twin Cities, MN

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 80 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS83 KMPX 251316
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
816 AM CDT TUE JUL 25 2017

MNZ077-078-251400-
Rice-Goodhue-
816 AM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOODHUE AND
SOUTHEASTERN RICE COUNTIES...

At 816 AM CDT, a strong thunderstorm was located over Nerstrand, or
11 miles southeast of Northfield, moving east at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Zumbrota, Kenyon, Wanamingo, Nerstrand, Bombay, Hader and Ruskin. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4423 9317 4440 9313 4439 9265 4420 9269
      4419 9301
TIME...MOT...LOC 1316Z 275DEG 17KT 4431 9306 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 25, 5:52 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 25, 5:52 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
552 AM CDT Tue Jul 25 2017

.Updated for 12Z Aviation Discussion...
Issued at 545 AM CDT Tue Jul 25 2017

&&

.SHORT TERM...(Today and tonight)
Issued at 358 AM CDT Tue Jul 25 2017

Today will be interesting. The majority of the time was spend on
temperatures and dewpoint for today, followed by thunderstorms with
heavy rain and severe weather potential later this evening and
overnight.

A decaying MCS is slowly moving across Minnesota into Wisconsin.
Skies are clear on the back side of this so should see temperatures
warm quickly today across western Minnesota. Went above guidance for
dewpoints in this region given the overnight rainfall across west
central Minnesota, climatological peak of evapotranspiration, as
well as the expected pooling of dewpoints along the warm front.
Forecast dewpoints later today in the mid to upper 70s, together
with air temps near 90 yield heat indices of 100 to 105 for a few
hours during the late afternoon, so have a small heat advisory for
parts of west central Minnesota.

This hot, unstable air beneath a stout inversion should lead to late
afternoon MLCAPE values around 3000 to 4000 J/kg. Surface
convergence along the boundary should eventually break through the
CAP by early evening in eastern SD and western MN. Storms will
develop quickly and should become severe shortly after convective
initiation. Deep layer shear is only marginal for severe weather,
but an increasing jet aloft should help compensate for the
relatively weak mid-level flow. Hodographs along the warm front
would be favorable for a tornado or two, and SPC has a 5% contour in
this region if surface-based storms are able to develop by early
evening.

Widespread convection is expected closer to sunset when the low
level jet decouples from the boundary layer. These storms will pose
a flooding risk with rainfall rates easily in the 2 to 3 inch per
hour range. Fortunately there is not a strong surface low developing
upstream which would keep the low level jet anchored in one
location, so should see it gradually veer and become southwesterly
overnight, but there is still a small window of time in the late
evening where a legitimate training thunderstorm threat exists. Any
locations that does have an hour or two of training storms could
easily see 3-4 inches of rain or more. Eventually the cold pool
should develop and work in concert with the waning forcing for
ascent to drive the boundary southward and make for a more
progressive movement of the storms.

.LONG TERM...(Wednesday through Monday)
Issued at 358 AM CDT Tue Jul 25 2017

Thunderstorms will be ongoing early Wednesday morning ahead of the
cold front pushing into southern and eastern MN. Models are in
pretty good agreement in organizing an MCS over southwest MN and
driving it southeast into Iowa by afternoon. That will likely be
the main feature nearby for Wednesday. Forcing along the front to
the northeast of this area, particularly from west central WI
northeastward, will weaken overnight tonight, the core of the LLJ
will be shifting to the east, and the decaying upper jet will
leave little to support widespread convection into Wednesday
across Wisconsin. Kept 50-60 PoPs in place for now, but this may
be reduced further in future updates.

Surface high pressure builds in late week and into the weekend.
Mostly clear skies and near or slightly below normal temperatures
can be expected.

A front embedded in the northwest flow will push through Sunday.
It appears moisture will be limited with the expansive high
shutting off the Gulf, so not expecting widespread convective
development.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 545 AM CDT Tue Jul 25 2017

Expect VFR conditions this morning, but scattered showers could
move across the TAF sites. There is a few thunderstorms as well,
but storms are trending down and that should continue. Southerly
winds will continue today. Later this evening expect widespread
thunderstorms to develop across the region and slowly move
southeast. These storms will likely produce heavy rain and reduced
visibility.

KMSP...
Could have some thunder move across MSP this morning, so continued
with VCTS in the TAF through 15Z. VFR conditions will prevail
until after sunset when storms should be ongoing west of MSP.
These storms should eventually bring MVFR/IFR conditions across
MSP overnight.

/OUTLOOK FOR KMSP/
Wed...VFR with TSRA possible early. Wind NW at 5 kts
Thu...VFR. Wind NE at 5-10 kts.
Fri...VFR. Wind E at 5kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for MNZ054>057-064-065-073.

&&

SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...JRB
Hazardous weather outlook, Jul 25, 4:17 AM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
417 AM CDT Tue Jul 25 2017

MNZ054>057-064-065-073-260930-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-Renville-
Redwood-
417 AM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe thunderstorms late this
afternoon and tonight across west central Minnesota, with a slight
risk across the remainder of central and southern Minnesota and
west central Wisconsin. Large hail, damaging winds, and a few
tornadoes are possible with developing thunderstorms late this
afternoon and evening, particularly in the enhanced risk area.
Heavy rainfall is also possible, which may lead to flash flooding
tonight.

A heat advisory is in effect this afternoon. Heat indices of 100
to 105 degrees are expected. Those working outdoors or involved
in strenuous outdoor activities will be at a heightened risk of
heat illness.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday morning. There is a marginal
risk for severe thunderstorms southeast of a line from Redwood
Falls to Rush City.

There is another chance of thunderstorms Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later today.

MNZ041>045-047>053-058>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-260930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-
Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
417 AM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe thunderstorms late this
afternoon and tonight across west central Minnesota, with a slight
risk across the remainder of central and southern Minnesota and
west central Wisconsin. Large hail, damaging winds, and a few
tornadoes are possible with developing thunderstorms late this
afternoon and evening, particularly in the enhanced risk area.
Heavy rainfall is also possible, which may lead to flash flooding
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday morning. There is a marginal
risk for severe thunderstorms southeast of a line from Redwood
Falls to Rush City.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later today.

Borghoff

In the hours before

Special weather statement, Jul 25, 2:58 AM CDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT TUE JUL 25 2017

MNZ065>067-250845-
McLeod-Sibley-Renville-
258 AM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND NICKEL SIZE HAIL WILL
AFFECT WESTERN SIBLEY...SOUTHERN MCLEOD AND NORTHEASTERN RENVILLE
COUNTIES...

At 257 AM CDT, a strong thunderstorm was located near Buffalo Lake,
or 13 miles southwest of Hutchinson, moving southeast at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Glencoe, Gaylord, Brownton, Buffalo Lake, Stewart, Sumter, Lakeside,
New Auburn, Fernando, Glencoe Airport and Lake Marion Regional Park.

This includes U.S. Highway 212 between mile markers 96 and 123.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4479 9472 4489 9464 4489 9461 4476 9405
      4451 9424
TIME...MOT...LOC 0757Z 297DEG 36KT 4479 9460

jrb
Special weather statement, Jul 25, 5:33 AM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
533 AM CDT TUE JUL 25 2017

MNZ069-077-251100-
Rice-Scott-
533 AM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCOTT AND
NORTHWESTERN RICE COUNTIES...

At 533 AM CDT, a strong thunderstorm was located over New Prague, or
19 miles northwest of Northfield, moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Prague, Webster, Elko New Market, Helena, Veseli and St Benedict.

This includes Interstate 35 between mile markers 72 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4452 9353 4454 9352 4455 9361 4459 9363
      4465 9332 4463 9331 4463 9328 4451 9328
      4450 9329
TIME...MOT...LOC 1033Z 270DEG 21KT 4456 9353

AMK
Special weather statement, Jul 25, 7:32 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 AM CDT TUE JUL 25 2017

MNZ077-251300-
Rice-
732 AM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICE COUNTY...

At 732 AM CDT, a strong thunderstorm was located over Faribault,
moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Faribault, Warsaw, Nerstrand, Ruskin and Faribault Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4424 9340 4441 9337 4441 9304 4420 9305
      4419 9305 4419 9315
TIME...MOT...LOC 1232Z 277DEG 25KT 4432 9329
Special weather statement, Jul 25, 8:16 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
816 AM CDT TUE JUL 25 2017

MNZ077-078-251400-
Rice-Goodhue-
816 AM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOODHUE AND
SOUTHEASTERN RICE COUNTIES...

At 816 AM CDT, a strong thunderstorm was located over Nerstrand, or
11 miles southeast of Northfield, moving east at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Zumbrota, Kenyon, Wanamingo, Nerstrand, Bombay, Hader and Ruskin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4423 9317 4440 9313 4439 9265 4420 9269
      4419 9301
TIME...MOT...LOC 1316Z 275DEG 17KT 4431 9306

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:44 AM CDTSpecial Weather StatementMPXLac qui Parle61 min
Jul 25, 2:58 AM CDTSpecial Weather StatementMPXSibley47 min
Jul 25, 4:03 AM CDTHeat AdvisoryMPXBrown, Chippewa, Kandiyohi, Lac qui Parle, Nicollet, Redwood and 5 more15 hr
Jul 25, 5:33 AM CDTSpecial Weather StatementMPXScott27 min
Jul 25, 7:32 AM CDTSpecial Weather StatementMPXRice28 min
Jul 25, 7:37 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice38 min
Jul 25, 8:30 AM CDTSpecial Weather StatementMPXDakota45 min
Jul 25, 9:11 AM CDTSpecial Weather StatementMPXGoodhue2 hr
Jul 25, 3:44 PM CDTSpecial Weather StatementMPXYellow Medicine46 min
Jul 25, 4:50 PM CDTSpecial Weather StatementMPXRenville40 min
Jul 25, 4:53 PM CDTSevere Thunderstorm WarningMPXRenville52 min
Jul 25, 5:32 PM CDTSpecial Weather StatementMPXMcLeod43 min
Jul 25, 5:59 PM CDTSpecial Weather StatementMPXWright46 min
Jul 25, 6:44 PM CDTSpecial Weather StatementMPXHennepin46 min
Jul 25, 6:50 PM CDTSpecial Weather StatementMPXSibley40 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.